Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Raleigh, NC

July 4, 2001Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2001, 7:35 PM EDT for Wake County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 7:35 PM EDT (23:35 UTC)
Expired
Jul 4, 2001, 8:15 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 042335
SVRRAH

NCC183-050015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
735 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF FUQUAY-VARINA...OR ABOUT 7
  MILES SOUTH OF CARY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CARY
  FUQUAY-VARINA
  RALEIGH
  RDU INTERNATIONAL AIRPORT
  WAKE FOREST

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WQASHED OUT.

REMEMBER...A FLASH FLOOD WARNING IS ALSO IN EFFECT UNTIL 915 PM EDT 
FOR WAKE COUNTY. 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:45 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 1:45 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED JUL 4 2001

SHORT TERM...EXTENSIVE CLOUD THIS MORNING HAVE SLOW THUNDERSTORM
DEVELOPMENT FOR THE MOMENT. HOWEVER AIR MASS IS CONTINUING TO
DESTABLIZE....CURRENT LIS NOW -3/-5. OUTFLOW BOUNDARIES FROM
CONVECTION OVER KENTUCKY/WEST VIRGINIA ALREADY GENERATING ACTIVITY
NEAR RNK. SHOULD SEE CONVECTION BREAKING OUT/INCREASING DURING THE
NEXT COUPLE OF HOURS. AS SEEN THIS MORNING BEST DYNAMICS MOST UNSTABLE
JUST TO OUR NORTH IN VIRGINIA. NORTHERN TIER COUNTIES HAVE BEEN
INCLUDED IN SLIGHT RISK. THE SANDHILLS/SOUTHERN COASTAL PLAIN...
ANOTHER AREA TO WATCH FOR POTENTIAL SEVERE FOR LATER AFTERNOON/EVENING.

OVERALL...WARM...MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER
THE CWA THROUGH THURSDAY NIGHT. THUS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS TIME.

ALOFT...
THE MODELS GENERALLY AGREE ON CUTOFF LOW SLIDING EAST ACROSS SOTHERN
CANADIAN/NORTHERN TIER OF COUNTRY AS TROUGH DIGS OVER THE EASTERN THIRD
OF THE COUNTRY...MOVING OFFSHORE DURING FRIDAY. AS TROUGH MOVES
EAST...IT WILL KICK A COUPLE OF S/W WAVES ACROSS THE AREA....STRONGER
ONE WILL CLIP NORTHERN/NORTHEAST SECTIONS AS MAIN TROUGH
AXIS MOVES TROUGH FRIDAY.  THEN NORTHWEST FLOW OVER THE CWA.

AT THE SURFACE...
LEE TROUGH AHEAD OF COLD FRONT APPROACHING FROM THE NORTHWEST...
PROGGED TO MOVE THROUGH ON THURSDAY. MODELS ARE STILL HAVING THEIR
DIFFERENCES ON TIMING/POSITION OF DEEP MOISTURE IN THE CWA THROUGH
NEXT 36-42 HOURS. BOUNDARIES FROM UPSTREAM CONVECTION AND DIURNAL
HEATING TO BE MAIN FOCUS FOR CONVECTION THIS AFTERNOON THROUGH
PART OF TONIGHT. FOR THURSDAY/THURSDAY NIGHT...SIMILAR SCENARIO
AND FRONT COMING THROUGH.

THINGS DRY OUT FOR FRIDAY.

EXTENDED...
CONTINUED DRY FOR SATURDAY. ANOTHER WEAK WAVE DROPS SOUTHEAST DURING
SUNDAY...MAINLY LATE. MONDAY DRY AGAIN. THEN BACK TO TYPICAL SUMMERTIME
FOR TUESDAY AND WEDNESDAY.

.RAH...NONE.

BL/JB/RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:06 PM EDTSevere Thunderstorm WarningRAHVance24 min
Jul 4, 6:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph36 min
Jul 4, 7:15 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph90 min
Jul 4, 7:21 PM EDTFlash Flood WarningRAHChatham, Franklin, Lee, Wake114 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.